Alert archive / Kansas / Flash Flood Warnings in 1999

Flash Flood Warning 30, NWS Wichita, KS

July 1, 1999Chautauqua County, Kansas

NWS Wichita, KS issued this flash flood warning at Jul 1, 1999, 11:20 AM CDT for Chautauqua County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 1999, 11:20 AM CDT (16:20 UTC)
Expired
Jul 1, 1999, 1:45 PM CDT
In force
2 hr
Issued by
NWS Wichita, KS
Area
Whole counties

County Chautauqua County, KS

The radar

The Wichita radar (KICT), 120 km from the middle of the area, began a volume at 16:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 4.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1999-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1999-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 011621
FFWICT
KSC019-011845-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1120 AM CDT THU JUL 1 1999

THE NATIONAL WEATHER SERVICE IN WICHITA HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS

* UNTIL 145 PM CDT

* AT 1115 AM CDT LAW ENFORCEMENT OFFICIALS REPORTED THE FLOODING OF 
STREETS...COUNTY ROADS AND BRIDGES WAS CONTINUING. ALTHOUGH THE RAIN 
HAS ENDED ACROSS THE AREA...EXCESSIVE RUNOFF FROM THE STORMS WILL 
CONTINUE TO CAUSE FLOODING OF SMALL CREEKS AND STREAMS...CITY 
STREETS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND 
FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING 
AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 1:53 AM CDT, 9 hours 27 minutes earlier.

Area forecast discussion, Jul 1, 1:53 AM CDT, 9 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
153 AM CDT THU JUL 01 1999

I WILL KEEP IT SHORT AND SWEET DUE TO THE WEATHER.

MAIN PROBELM WILL BE HOW LONG TO HOLD ONTO THE POPS TODAY AND HOW
HOT WILL IT GET LATER IN THE PERIOD.

03Z SURFACE CHART SHOWED LOW PRESSURE IN SOUTHEAST COLORADO WITH
NEARLY STATIONARY BOUNDARY STRETCHING FROM NEAR GCK...DDC...EMP...TO
MKC.  WITH A VERY MOIST ATMOSPHERE AND A WEAK FORCING MECHANISM PRESENT
...SHOWERS AND THUNDERSTORMS HAVE BEGUN TO FIRE.  I EXPECT THE
PRECIPITAITON TO DEVELOP MORE INTO AN MCS TYPE SCENARIO CLOSER TO
SUNRISE...SO POPS WILL BE KEPT THROUGH THE MORNING HOURS.  THE WEAK
BOUNDARY THEN DROPS SOUTH AND STRETCHES FROM NEAR ICT TO MKC BY
F18.  THIS WOULD PUT THE PRIME AREA OF PRECIPITATION IN SOUTHEAST
KANSAS...SO CHANCE POPS WILL BE KEPT THROUGH THE DAY AND INTO THE
EVENING.  I AM STILL ON THE FENCE HERE IN SC KANSAS FOR THE EVENING HOURS
...SO I WILL DECIDE BY ISSUANCE TIME.  IF I DO KEEP THE POPS...THEY
WILL BE SLIM.  CENTRAL SHOULD BE IN THE CLEAR THIS AFTERNOON AND
TONIGHT WITH DRYING NORTH FLOW.  THE BOUNDARY THEN SINKS INTO
OKLAHOMA BY F30 AND SOON WASHES OUT AND ALLOWS GOOD RETURN FLOW ON
FRIDAY. I WOULD THINK A BIG ENOUGH CAP WILL BE IN PLACE...SO I WILL
DROP THE SLIGHT CHANCE POPS AT THIS TIME

THE FWC VALUES LOOK REASONABLE WITH GOOD WARM AIR ADVECTION AT H8
THORUGH F48.

NUMBERS TO FOLLOW SHORTLY.

CHANCE

.ICT...NONE.

In the hours before

Special weather statement, Jul 1, 9:15 AM CDT, 2 hours 5 minutes before
KSZ067>069-082-083-091>093-011444-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
915 AM CDT THU JUL 1 1999

...SEVERE THUNDERSTORM WATCH 502 THAT WAS IN EFFECT FOR ALL OF
SOUTH CENTRAL KANSAS EXCEPT FOR MARION AND CHASE COUNTIES HAS
BEEN CANCELLED...

THE THUNDERSTORMS THAT PROMPTED THE SEVERE THUNDERSTORM WATCH
FOR BUTLER...COWLEY...HARPER...HARVEY...KINGMAN...RENO...SEDGWICK...
AND SUMNER COUNTIES HAVE MOVED OUT OF THE AREA. THE THREAT FOR
SEVERE WEATHER HAS ENDED...SO SEVERE THUNDERSTORM WATCH 502 HAS
BEEN CANCELLED.

FINCH
Special weather statement, Jul 1, 9:15 AM CDT, 2 hours 5 minutes before
KSZ067>069-082-083-091>093-011444-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
915 AM CDT THU JUL 1 1999

...SEVERE THUNDERSTORM WATCH 502 THAT WAS IN EFFECT FOR ALL OF
SOUTH CENTRAL KANSAS EXCEPT FOR MARION AND CHASE COUNTIES HAS
BEEN CANCELLED...

THE THUNDERSTORMS THAT PROMPTED THE SEVERE THUNDERSTORM WATCH
FOR BUTLER...COWLEY...HARPER...HARVEY...KINGMAN...RENO...SEDGWICK...
AND SUMNER COUNTIES HAVE MOVED OUT OF THE AREA. THE THREAT FOR
SEVERE WEATHER HAS ENDED...SO SEVERE THUNDERSTORM WATCH 502 HAS
BEEN CANCELLED.

FINCH
Local storm report, Jul 1, 9:18 AM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
918 AM CDT THU JUL 1 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 AM    NIOTAZE                   KS   60 MPH TSTM GUST
07/01/99   CHAUTAUQUA                     REPORTED BY AGTAP OBSERVER

0903 AM    COFFEYVILLE ARPT          KS   58 MPH TSTM GUST
07/01/99   MONTGOMERY                     ASOS OBSERVATION

NOONAN
Local storm report, Jul 1, 9:18 AM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
918 AM CDT THU JUL 1 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 AM    NIOTAZE                   KS   60 MPH TSTM GUST
07/01/99   CHAUTAUQUA                     REPORTED BY AGTAP OBSERVER

0903 AM    COFFEYVILLE ARPT          KS   58 MPH TSTM GUST
07/01/99   MONTGOMERY                     ASOS OBSERVATION

NOONAN
Local storm report, Jul 1, 10:03 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1003 AM CDT THU JUL 1 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0838 AM    2 NE ELGIN                KS   60 MPH TSTM GUST
07/01/99   CHAUTAUQUA                     REPORTED BY AGTAP OBSERVER

0840 AM    PERU                      KS   60 MPH TSTM GUST
07/01/99   CHAUTAUQUA                     REPORTED BY AGTAP OBSERVER

0858 AM    INDEPENDENCE              KS   WIND DAMAGE
07/01/99   MONTGOMERY                     TREES AND LIMBS DOWN THROUGHOUT TOWN

0908 AM    EDNA                      KS   60  MPH TSTM GUST
07/01/99   LABETTE                        REPORTED BY AGTAP OBSERVER

NOONAN
Local storm report, Jul 1, 10:03 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1003 AM CDT THU JUL 1 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0838 AM    2 NE ELGIN                KS   60 MPH TSTM GUST
07/01/99   CHAUTAUQUA                     REPORTED BY AGTAP OBSERVER

0840 AM    PERU                      KS   60 MPH TSTM GUST
07/01/99   CHAUTAUQUA                     REPORTED BY AGTAP OBSERVER

0858 AM    INDEPENDENCE              KS   WIND DAMAGE
07/01/99   MONTGOMERY                     TREES AND LIMBS DOWN THROUGHOUT TOWN

0908 AM    EDNA                      KS   60  MPH TSTM GUST
07/01/99   LABETTE                        REPORTED BY AGTAP OBSERVER

NOONAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 12:58 AM CDTFlash Flood WarningICTSaline6 hr
Jul 1, 5:08 AM CDTSevere Thunderstorm WarningICTHarper67 min
Jul 1, 6:07 AM CDTSevere Thunderstorm WarningICTSumner63 min
Jul 1, 6:11 AM CDTFlash Flood WarningICTHarper4 hr
Jul 1, 6:38 AM CDTFlash Flood WarningICTSumner4 hr
Jul 1, 6:43 AM CDTFlash Flood WarningICTSaline3 hr
Jul 1, 7:19 AM CDTFlash Flood WarningICTCowley4 hr
Jul 1, 7:55 AM CDTSevere Thunderstorm WarningICTChautauqua, Cowley65 min
Jul 1, 8:40 AM CDTFlash Flood WarningICTChautauqua3 hr
Jul 1, 8:44 AM CDTSevere Thunderstorm WarningICTMontgomery46 min
Jul 1, 9:08 AM CDTSevere Thunderstorm WarningICTLabette52 min
Jul 1, 9:14 AM CDTFlash Flood WarningICTLabette, Montgomery3 hr
Jul 1, 11:50 AM CDTFlash Flood WarningICTMontgomery2 hr
Jul 1, 6:02 PM CDTFlash Flood WarningICTJohnson12 hr

Nearby

Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.